Pennsylvania, 2017

Damaging Winds in Pennsylvania, August 12, 2017

August 12, 2017 · NWS CTP · 7 events in 4 counties and zones

An approaching cold front triggered a line of storms over the western highlands during the early afternoon hours of Saturday, August 12. As this line progresses eastward, one cell in the line evolved into a rotating supercell and produced wind damage across northern Juniata County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

An approaching cold front triggered a line of storms over the western highlands during the early afternoon hours of Saturday, August 12. As this line progresses eastward, one cell in the line evolved into a rotating supercell and produced wind damage across northern Juniata County. Elsewhere, the line of storms produced sporadic wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 12, 11:25 AM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 12, 11:25 AM EST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service State College PA
1225 PM EDT Sat Aug 12 2017

.SYNOPSIS...
A slow moving cold front will push southeast through the
commonwealth late today. High pressure will build into the
state from the Ohio Valley accompanied by fair, dry weather for
Sunday and Monday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Radar shows convection starting to fire over the Laurel
Highlands up into the Northern Mountains in an increasingly
unstable airmass. The first lightning strikes have been
observed in Clearfield county with the showers moving basically
eastward.

The HRRR shows the activity continuing to blossom into the
afternoon, especially as the convection moves into the Susq
Valley. Have to stay alert for flooding as portions of the lower
Susq saw rainfall totals exceeding 3 inches last evening.

SPC has upgraded the area to a Slight Risk given respectable
shear and the expected development of CAPE in the 1500-2000J
range by the height of afternoon heating.

NCAR's 00Z Ensemble 6-hour total rainfall (ending at 00Z
Sunday) implies that locations across the Lower Susq Valley
could be under the gun again this afternoon with localized 0.75
to 1.25 inch amounts.

High temps today will range from the mid 70s across the NW mtns
and Laurel Highlands, to the low 80s in the SE valleys and Metro
Areas.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
Latest guidance shows the main shortwave energy speeding by to
our north allowing drier air to build in behind a departing cold
front tonight into Sunday. There should be enough of a light WNW
breeze tonight to cause some upslope stratus across the
Alleghenies of Western PA, but not much in the way of fog.

Will still mention patchy 1-2SM fog in the deeper valleys late
tonight through the mid morning hours Sunday.

Sunday should be a splendid day for outdoor activities with
temps slightly below seasonal normals, sct-bkn stratocu and
cu, and comfortable/low relative humidity with sfc dewpoints
ranging from the 50s across the central and nw zones, to around
60F in the southeast.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Surface high pressure center slides across PA Sunday night and
off the coast Monday. Most areas will remain dry under the high
but on the back side of the high moisture will move north along
the spine of the Appalachians with an inverted trough bringing a
by late afternoon over the Laurels and slight chances/isolated
north over the mpuntains.

Monday night a short-wave trough to our west over the Great
Lakes will bring some clouds and a slight chance of a shower. As
the short-wave nears and with heating of the day Tuesday, some
scattered convection will develop over the central and eastern
counties of PA. Short-wave ridge moves in behind this Tuesday
night with a dry high pressure pattern over PA through
Wednesday.

A backdoor cold front moves into northeast area Wednesday night
but likely only some clouds. The next storm system approaches
from the west with a slight chance of showers moving into the
western zones by morning. Warm front will increase POPs on
Thursday spreading east across the PA with a cold front
approaching western PA by afternoon Thursday. Models showing
some uncertainty with the timing of this next system through PA.
The pattern aloft becomes more zonal with short-waves moving
across keeping the weather unsettled into the weekend.

Temperatures next week will average near to slightly cooler
than normal.

&&

.AVIATION /16Z SATURDAY THROUGH WEDNESDAY/...
Lingering MVFR ceilings over our western higher elevations will
become mainly VFR by early afternoon.

VFR will prevail with local restrictions developing associated
with scattered strong to potentially severe thunderstorms by
early to mid ahead of a cold front pushing southeast from the
lower Great Lakes and Ohio Valley.

Surface pattern looks more favorable for low stratus over the
western TAFs tonight with mainly VFR at the eastern terminals
into Sunday.

.OUTLOOK...

Sun...No significant weather.

Mon...Mainly VFR, but scattered SHRA in the afternoon/evening.

Tue-Wed...No significant weather.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...La Corte/Lambert
NEAR TERM...La Corte/Lambert
SHORT TERM...Fitzgerald/Lambert
LONG TERM...Watson
AVIATION...La Corte/Steinbugl
Hazardous weather outlook, Aug 12, 12:20 PM EST, 57 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
120 PM EDT Sat Aug 12 2017

PAZ004-131730-
Warren-
120 PM EDT Sat Aug 12 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ005-006-010-011-017-024-025-033-034-131730-
McKean-Potter-Elk-Cameron-Clearfield-Cambria-Blair-Somerset-Bedford-
120 PM EDT Sat Aug 12 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Widely scattered strong to severe thunderstorms with gusty winds and
hail are possible during the afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ012-018-019-026>028-035>037-041-042-045-046-049>053-058-064>066-
131730-
Northern Clinton-Northern Centre-Southern Centre-Huntingdon-Mifflin-
Juniata-Fulton-Franklin-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Schuylkill-Adams-York-Lancaster-
120 PM EDT Sat Aug 12 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Scattered severe thunderstorms with damaging winds of 60 mph or
greater and large hail exceeding 1 inch in diameter are possible
this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ056-057-059-063-131730-
Perry-Dauphin-Lebanon-Cumberland-
120 PM EDT Sat Aug 12 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

Scattered severe thunderstorms with damaging winds of 60 mph or
greater and large hail exceeding 1 inch in diameter are possible
this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 12, 12:15 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service State College PA
115 PM EDT SAT AUG 12 2017

PAZ019-026-027-121800-
Huntingdon PA-Mifflin PA-Southern Centre PA-
115 PM EDT SAT AUG 12 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF HUNTINGDON...CENTRE...
AND MIFFLIN COUNTIES UNTIL 200 PM EDT...

At 114 PM EDT, Doppler radar indicated a strong thunderstorm near
Ramblewood, moving east at 20 mph.

Dime size hail and winds in excess of 40 mph are possible.

Locations impacted include...
State College, Potters Mills, Ramblewood, Pine Grove Mills,
Houserville, Boalsburg, Lemont, Park Forest Village, Centre Hall,
Seven Mountains, Rock Springs, Stormstown, Barrville, Tussey Mountain
Ski Area, Pennsylvania State University and Pennsylvania Military
Museum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4073 7802 4083 7800 4085 7761 4063 7763
TIME...MOT...LOC 1714Z 282DEG 16KT 4077 7796

Evanego
Special weather statement, Aug 12, 12:30 PM EST, 47 minutes before
Special Weather Statement
National Weather Service State College PA
130 PM EDT SAT AUG 12 2017

PAZ026-121800-
Huntingdon PA-
130 PM EDT SAT AUG 12 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF HUNTINGDON COUNTY UNTIL
200 PM EDT...

At 129 PM EDT, Doppler radar indicated a strong thunderstorm over Shy
Beaver, moving east at 15 mph.

Dime size hail and winds in excess of 40 mph are possible.

Locations impacted include...
Trough Creek State Park, Shy Beaver, Saltillo, Cassville and Three
Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4025 7824 4033 7821 4036 7791 4014 7796
TIME...MOT...LOC 1729Z 278DEG 15KT 4027 7819

Evanego

The radar

The State College radar (KCCX), 43 km away, was scanning. The volume nearest the first event began at 18:15 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mifflin

When
August 12, 1:17 PM EST
Where
Mifflin County, 0.79 mi E of Milroy
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
40.720, -77.565

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree across Salem Road between Blue Hollow Road and Jacks Lane in Armagh Township.

Thunderstorm Wind, Mifflin

When
August 12, 1:30 PM EST
Where
Mifflin County, 0.87 mi N of Yeagertown
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
40.643, -77.579

A severe thunderstorm producing winds estimated near 60 mph knocked down wires along North Main Street near Third Street in Derry Township.

Thunderstorm Wind, Juniata

When
August 12, 1:56 PM EST
Where
Juniata County, 2.13 mi NE of Mifflintown
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
40.594, -77.354

A severe thunderstorm producing winds estimated near 60 mph knocked down trees near the intersection of Route 35 and Jericho Road.

Thunderstorm Wind, Juniata

When
August 12, 2:00 PM EST
Where
Juniata County, 0.95 mi NE of Mc Alisterville
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.639, -77.266

A severe thunderstorm producing winds estimated near 60 mph knocked down numerous trees across northern Juniata County.

Thunderstorm Wind, Juniata

When
August 12, 2:09 PM EST
Where
Juniata County, 0.86 mi WSW of Thompsontown
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
40.566, -77.246

A severe thunderstorm producing winds estimated near 60 mph knocked down trees across roads in Thompsontown.

Thunderstorm Wind, Perry

When
August 12, 2:30 PM EST
Where
Perry County, 0.91 mi WNW of Liverpool
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.576, -76.996

A severe thunderstorm producing winds estimated near 60 mph knocked down trees near Liverpool.

Thunderstorm Wind, Lebanon

When
August 12, 4:05 PM EST
Where
Lebanon County, 0.54 mi N of Lebanon
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
40.338, -76.419

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires in Lebanon.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyWarnings in Pennsylvania, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711529, 711530, 711531, 711532, 711534, 711535, 711536.